Tags

Type your tag names separated by a space and hit enter

Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: acute ocular manifestations, causes, and management.
Cornea. 2007 Feb; 26(2):123-9.C

Abstract

PURPOSE

To study the acute ocular/cutaneous manifestations, causes, and management of the erythema multiforme (EM)/Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) disease spectrum.

METHODS

We retrospectively reviewed the medical records of all EM/SJS/TEN patients hospitalized at National Cheng Kung University Hospital in Taiwan between 1988 and 2004. Demographic data, medical/medication histories, ocular/mucocutaneous manifestations, management, sequelae, and recurrence were analyzed.

RESULTS

A total of 207 patients 2 months to 95 years of age were hospitalized with 213 episodes/attacks of EM/SJS/TEN. Medications were the most common cause of any condition: for SJS, carbamazepine was most common; for EM or TEN, allopurinol was most common. In 128 of the 213 attacks (60.1%; 126 patients), ocular manifestations were documented during hospitalization, occurring more often in those with SJS (81.3%) or TEN (66.7%) compared with those with EM (22.7%; P < 0.01). The most frequent ocular treatments were topical steroids, topical antibiotics, and lubricants. Overall, 24 (18.8%) of 128 acute attacks in 126 patients were followed by ocular sequelae, mostly dry eye. Five (2.4%) of the 207 patients sustained a total of 6 recurrent attacks, in 3 cases because of the same medication.

CONCLUSIONS

Ocular manifestations occur in a high proportion of patients with EM/SJS/TEN. The most frequent causes were carbamazepine and allopurinol. A careful medication history should be obtained from these patients. Ophthalmic consultation, evaluation, and management are mandatory.

Authors+Show Affiliations

Department of Ophthalmology, College of Medicine, National Cheng Kung University, Tainan, Taiwan.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

17251797

Citation

Chang, Yi-Sheng, et al. "Erythema Multiforme, Stevens-Johnson Syndrome, and Toxic Epidermal Necrolysis: Acute Ocular Manifestations, Causes, and Management." Cornea, vol. 26, no. 2, 2007, pp. 123-9.
Chang YS, Huang FC, Tseng SH, et al. Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: acute ocular manifestations, causes, and management. Cornea. 2007;26(2):123-9.
Chang, Y. S., Huang, F. C., Tseng, S. H., Hsu, C. K., Ho, C. L., & Sheu, H. M. (2007). Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: acute ocular manifestations, causes, and management. Cornea, 26(2), 123-9.
Chang YS, et al. Erythema Multiforme, Stevens-Johnson Syndrome, and Toxic Epidermal Necrolysis: Acute Ocular Manifestations, Causes, and Management. Cornea. 2007;26(2):123-9. PubMed PMID: 17251797.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: acute ocular manifestations, causes, and management. AU - Chang,Yi-Sheng, AU - Huang,Fu-Chin, AU - Tseng,Sung-Huei, AU - Hsu,Chao-Kai, AU - Ho,Chung-Liang, AU - Sheu,Hamm-Ming, PY - 2007/1/26/pubmed PY - 2007/3/9/medline PY - 2007/1/26/entrez SP - 123 EP - 9 JF - Cornea JO - Cornea VL - 26 IS - 2 N2 - PURPOSE: To study the acute ocular/cutaneous manifestations, causes, and management of the erythema multiforme (EM)/Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) disease spectrum. METHODS: We retrospectively reviewed the medical records of all EM/SJS/TEN patients hospitalized at National Cheng Kung University Hospital in Taiwan between 1988 and 2004. Demographic data, medical/medication histories, ocular/mucocutaneous manifestations, management, sequelae, and recurrence were analyzed. RESULTS: A total of 207 patients 2 months to 95 years of age were hospitalized with 213 episodes/attacks of EM/SJS/TEN. Medications were the most common cause of any condition: for SJS, carbamazepine was most common; for EM or TEN, allopurinol was most common. In 128 of the 213 attacks (60.1%; 126 patients), ocular manifestations were documented during hospitalization, occurring more often in those with SJS (81.3%) or TEN (66.7%) compared with those with EM (22.7%; P < 0.01). The most frequent ocular treatments were topical steroids, topical antibiotics, and lubricants. Overall, 24 (18.8%) of 128 acute attacks in 126 patients were followed by ocular sequelae, mostly dry eye. Five (2.4%) of the 207 patients sustained a total of 6 recurrent attacks, in 3 cases because of the same medication. CONCLUSIONS: Ocular manifestations occur in a high proportion of patients with EM/SJS/TEN. The most frequent causes were carbamazepine and allopurinol. A careful medication history should be obtained from these patients. Ophthalmic consultation, evaluation, and management are mandatory. SN - 0277-3740 UR - https://www.unboundmedicine.com/medline/citation/17251797/Erythema_multiforme_Stevens_Johnson_syndrome_and_toxic_epidermal_necrolysis:_acute_ocular_manifestations_causes_and_management_ L2 - https://doi.org/10.1097/ICO.0b013e31802eb264 DB - PRIME DP - Unbound Medicine ER -